MAUDE Adverse Event Report: STRYKER GMBH CORTEX SCREW AXSOS 3 Ø3.5MM / L48MM; PLATE, FIXATION, BONE

STRYKER GMBH CORTEX SCREW AXSOS 3 Ø3.5MM / L48MM; PLATE, FIXATION, BONE
Model Number 661448
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Unspecified Infection (1930)
Date of Event 04/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that the proximal lateral tibia plate and screws were broken.Due to an acute infection, the broken implants, a medial plate and additional screws, were removed and resolved with temporary external fixation placement.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the plate is broken as complained.The device inspection revealed the following: the visual inspection has shown that the screw is broken apart at the threaded shaft, the shaft fragment of about 36.6mm length was not returned for evaluation.Under the microscope the typical characteristics of a fatigue fracture can be identified at the fracture face.The origin of the crack was at the right side, there is a fatigue zone with a smooth surface and progression lines over almost the whole surface of the fracture and then we have a shear lip on the left side, where the final fracture occurred.The relevant dimensions were as far as possible checked and no deviation from the specification could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The complaint was forwarded to medical affairs for a medical opinion with following feedback: "it is obvious, that the non-union led to the failure of the plate.The plate broke with loosening of the screws due to the continuous high loads following the non-union.The underlying cause remains a little unclear.Probably it is patient related factors.The patient smokes cigarettes with a high rate (because that makes the early onset of lung cancer more likely) and this makes vessel damage and arteriosclerosis and reduced metabolism at the fracture site more likely.If there is other therapies (e.G.Chemotherapy) present it could also reduce the bone union.The surgeons took the complex fracture into account and performed both a lateral and an anteromedial osteosynthesis.Conclusively the mixture of the complex fracture patterns and potentially other patient related factors may have contributed to the failure of the device." based on investigation, the root cause of the breakage was attributed to a patient related issue.Different patient related factors did result in an non-union of the complex fracture followed by fatigue failure of the screw in this area.Related to the mentioned infection, it can be confirmed that the device in question was supplied in unsterile condition to the customer.In this relation following statement from the instructions for use can be pointed out: ¿warning in the event of contamination, or expiration of shelf life or in the case of products supplied non-sterile, the product must be subjected to an appropriate cleaning process and sterilized by means of a validated sterilization procedure before use, unless specified otherwise in the product labeling or respective product technical guides.¿ if more information is provided, the case will be reassessed.

Brand Name
CORTEX SCREW AXSOS 3 Ø3.5MM / L48MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key14466141
Report Number0008031020-2022-00243
Device Sequence Number14581791
Product Code HRS
UDI-Device Identifier07613252580454
UDI-Public07613252580454
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K123964
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number661448
Device Catalogue Number661448
Device Lot NumberD52691
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/27/2022
Supplement Date Received by Manufacturer06/23/2022
Initial Report FDA Received Date05/21/2022
Supplement Report FDA Received Date07/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/06/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR
Patient SexMale